[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.49.6. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 17, 1970

Death Following Self-Poisoning With Aspirin

Author Affiliations

From the departments of internal medicine (clinical pharmacology) (Dr. Ferguson), and anesthesia (intensive care unit) (Dr. Boutros), University of Iowa College of Medicine, Iowa City.

JAMA. 1970;213(7):1186-1188. doi:10.1001/jama.1970.03170330066013
Abstract

Death followed aspirin ingestion in a 23-year-old woman. Since large amounts of aspirin tablets in the gut seem to retard their own absorption, it is essential that serial salicylate determinations be obtained following the ingestion to make certain that continued rise does not occur. Serum salicylate concentration did not correlate with the state of consciousness or magnitude of metabolic disturbance. We question the usefulness of gastric lavage in removing undissolved tablets.

×